Alert archive / New Mexico / Flash Flood Warnings in 2012

Flash Flood Warning 23, NWS Midland/Odessa, TX

July 24, 2012Eddy County, New Mexico

NWS Midland/Odessa, TX issued this flash flood warning at Jul 24, 2012, 5:31 PM MDT for Eddy County, New Mexico. It was in force for 2 hr. No storm report in the archive falls inside the area while it was in force.

The area

The outline as issued.

The facts

Issued
Jul 24, 2012, 5:31 PM MDT (23:31 UTC)
Expired
Jul 24, 2012, 7:46 PM MDT
In force
2 hr
Issued by
NWS Midland/Odessa, TX
Area
Storm-based polygon
Flood severity
None

County Eddy County, NM

The radar

The Holloman AFB radar (KHDX), 174 km from the middle of the area, began a volume at 23:35 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

Did it verify

Not verified. The Iowa Environmental Mesonet's Cow found no qualifying storm report inside this flash flood warning while it was in force. That is not proof nothing happened: reports are thin where few people live.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Midland Regional, TX (KMAF), launched 12:00Z, 11.5 hours before the alert went out and 221 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Midland Regional, TX at 12:00Z on 2012-07-24Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 988 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Midland Regional, TX at 12:00Z on 2012-07-24The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 2 square meters per square second.1939Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
988 J/kg
Mixed-layer CIN
-208 J/kg
Mixed-layer LCL
1257 m above ground
0-6 km bulk shear
4 kt
0-1 km storm-relative helicity
2 m²/s²
0-3 km storm-relative helicity
30 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

930 
WGUS54 KMAF 242331
FFWMAF
NMC015-250230-
/O.NEW.KMAF.FF.W.0023.120724T2331Z-120725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
531 PM MDT TUE JUL 24 2012

THE NATIONAL WEATHER SERVICE IN MIDLAND HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL EDDY COUNTY IN SOUTHEAST NEW MEXICO...

* UNTIL 830 PM MDT

* AT 520 PM MDT...A NWS COOPERATIVE OBSERVER REPORTED 5-6 FEET
  OF WATER RUNNING OVER STATE HIGHWAY 137 AT LAST CHANCE CANYON
  ARROYO NORTHEAST OF QUEEN. AREAS DOWNSTREAM IN DARK CANYON
  DRAW...INCLUDING EDDY COUNTY ROAD 408...MAY EXPERIENCE RAPID
  AND SIGNIFICANT RISES OF WATER. 

* THE STORM PRODUCING FLASH FLOODING WILL OTHERWISE REMAIN OVER
  MAINLY RURAL AREAS OF THE WESTERN EDDY COUNTY.

LAT...LON 3236 10455 3242 10445 3229 10432 3221 10437
      3215 10461 3231 10472

$$
1 follow-up statement
466 
WGUS74 KMAF 250146
FFSMAF

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
746 PM MDT TUE JUL 24 2012

NMC015-250151-
/O.CAN.KMAF.FF.W.0023.000000T0000Z-120725T0230Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
EDDY-
746 PM MDT TUE JUL 24 2012

...THE FLASH FLOOD WARNING HAS BEEN CANCELLED FOR CENTRAL EDDY
COUNTY...

AT 741 PM MDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED THAT
THE STORM THAT PROMPTED THE FLASH FLOOD WARNING HAD WEAKENED.
THEREFORE THE FLASH FLOOD WARNING IS CANCELLED.

LAT...LON 3236 10455 3242 10445 3229 10432 3221 10437
      3215 10461 3231 10472

$$

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Midland/Odessa, TX wrote its last area forecast discussion before this flash flood warning went out at Jul 24, 1:46 PM MDT, 3 hours 45 minutes earlier.

Area forecast discussion, Jul 24, 1:46 PM MDT, 3 hours 45 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
246 PM CDT TUE JUL 24 2012

.DISCUSSION...
AN UNCOMMON WEATHER PATTERN CHANGE IS UNDERWAY ACROSS THE REGION
TODAY INTO THE UPCOMING WEEKEND...INCREASING CONFIDENCE IN THE
POTENTIAL FOR RAIN OVER THE NEXT FEW DAYS. TODAY...THE 500MB
SUBTROPICAL RIDGE THAT HAS BEEN PARKED OVER THE SOUTHERN PORTION
OF THE CONUS HAS BEGUN TO BREAK DOWN AND SPLIT AS AN INVERTED
TROUGH MOVES IN FROM THE SOUTH. THERE IS CURRENTLY ONGOING
CONVECTION MOVING INTO THE SOUTHEASTERN NM PLAINS AND ALONG THE
HIGHER TERRAIN OF THE DAVIS MOUNTAINS AS A WEAK SURFACE TROUGH
SITS JUST NORTHWEST OF THE REGION. THIS FEATURE COMBINED WITH WARM
SURFACE TEMPERATURES AND AMPLE MOISTURE HAS PROVIDED ENOUGH
INSTABILITY TO PROMOTE INCREASING SHOWERS AND THUNDERSTORMS ACROSS
THESE AREAS. MUCH LIKE YESTERDAY...THERE REMAINS THE POTENTIAL
FOR SOME STORMS TO PRODUCE STRONG TO DAMAGING OUTFLOW WINDS AS
WELL AS HEAVY RAINFALL.

OVERNIGHT...HAVE DECIDED TO CONTINUE POPS FOR THE WESTERN PERMIAN
BASIN AND HIGHER TERRAIN ACROSS THE SOUTHWEST DUE TO AN
APPROACHING MID LEVEL SHORTWAVE INTERACTING WITH RICH MONSOONAL
MOISTURE AND EXISTING SURFACE TROUGH. BY WEDNESDAY THE SHORTWAVE
TROUGH WILL AID IN THE ADVECTION OF HIGHER THETA E VALUES ACROSS
THE REGION AS WELL AS THE STRENGTHENING OF THE SURFACE TROUGH.
MODELS REMAIN CONFIDENT THAT THIS WILL RESULT IN INCREASED
PRECIPITATION CHANCES FOR MUCH OF THE AREA. EXPECT A SHORT LULL IN
THE RAIN ACTIVITY WEDNESDAY NIGHT...HOWEVER CHANCES INCREASE ONCE
AGAIN ON THURSDAY WITH THE MID LEVEL FEATURE PROVIDING ONE MORE
DAY OF UPPER LEVEL FORCING FOR ASCENT. PRECIPITATION CHANCES WILL
INCREASE TO THE EAST AS RICH MOISTURE AND THE SURFACE TROUGH
ADVANCE SLIGHTLY EASTWARD. CONSIDERING THE AMOUNT OF MOISTURE
AVAILABLE TO THESE STORMS...HEAVY RAINFALL IS EXPECTED ACROSS MANY
AREAS. FOR NOW IT LOOKS AS THOUGH THE SOUTHERN NM PLAINS...AREAS
OF THE HIGHER TERRAIN AND THE WESTERN PERMIAN BASIN WILL BENEFIT
THE MOST FROM THIS EVENT.

HEADING INTO THE WEEKEND...THE SHORTWAVE TROUGH WILL BE PUSHED TO
THE SOUTHWEST AS THE 500MB RIDGE BUILDS ACROSS THE REGION TO TAKE
CONTROL OF THE WEATHER PATTERN ONCE AGAIN. FRIDAY INTO NEXT
WEEK...CONDITIONS LOOK TO REMAIN DRY AS HIGH TEMPERATURES SLOWLY
TREND UPWARD.

27

&&

.PRELIMINARY POINT TEMPS/POPS...
ANDREWS TX                 74  96  73  94  /  30  30  20  30
BIG SPRING TX              76  97  75  96  /  20  20  20  30
CARLSBAD NM                71  98  71  94  /  20  20  30  40
DRYDEN TX                  74  99  76  99  /  10  30  20  20
FORT STOCKTON TX           74  96  75  92  /  20  30  20  30
GUADALUPE PASS TX          70  90  68  85  /  20  20  20  40
HOBBS NM                   69  95  70  91  /  20  20  20  40
MARFA TX                   62  88  63  84  /  30  40  20  40
MIDLAND INTL AIRPORT TX    74  97  73  95  /  20  30  20  30
ODESSA TX                  76  96  74  92  /  20  30  20  30
WINK TX                    75  99  75  97  /  20  20  20  30

&&

.MAF WATCHES/WARNINGS/ADVISORIES...
NM...NONE.
TX...NONE.

&&

06/27
Hazardous weather outlook, Jul 24, 1:23 PM MDT, 4 hours 8 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
223 PM CDT TUE JUL 24 2012

NMZ027>029-033-034-TXZ045>048-050>053-057>063-067>070-074-075-
079>082-258-251930-
GUADALUPE MOUNTAINS OF EDDY COUNTY-EDDY COUNTY PLAINS-
NORTHERN LEA COUNTY-CENTRAL LEA COUNTY-SOUTHERN LEA COUNTY-GAINES-
DAWSON-BORDEN-SCURRY-ANDREWS-MARTIN-HOWARD-MITCHELL-
VAN HORN AND HIGHWAY 54 CORRIDOR-REEVES COUNTY AND UPPER TRANS PECOS-
LOVING-WINKLER-ECTOR-MIDLAND-GLASSCOCK-WARD-CRANE-UPTON-REAGAN-
DAVIS/APACHE MOUNTAINS AREA-PECOS-PRESIDIO VALLEY-MARFA PLATEAU-
BIG BEND AREA-TERRELL-GUADALUPE MOUNTAINS-
223 PM CDT TUE JUL 24 2012 /123 PM MDT TUE JUL 24 2012/

THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHEAST NEW
MEXICO...SOUTHWEST TEXAS AND WEST TEXAS.

.DAY ONE...THIS AFTERNOON AND TONIGHT

THERE IS A CHANCE OF THUNDERSTORMS TODAY AND TONIGHT PRIMARILY
ALONG AND WEST OF A TATUM NEW MEXICO TO ALPINE TEXAS LINE. WIND
GUSTS NEAR 50 MPH...OCCASIONAL LIGHTNING STRIKES AND LOCALLY HEAVY
RAIN WILL BE THE MAIN HAZARDS WITH THESE STORMS.

.DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY

THUNDERSTORM CHANCES INCREASE AND SPREAD EAST ACROSS THE PLAINS
ON WEDNESDAY AND THURSDAY. HEAVY RAIN LEADING TO LOCALIZED FLOODING
AND WIND GUSTS OVER 50 MPH WILL BE POSSIBLE WITH THESE STORMS.

.SPOTTER INFORMATION STATEMENT...

SPOTTER ACTIVATION IS NOT ANTICIPATED.

THIS PRODUCT...ALONG WITH OTHER WATCHES...WARNINGS...ADVISORIES...
AND STATEMENTS ISSUED BY THE NATIONAL WEATHER SERVICE OFFICE IN
MIDLAND CAN BE FOUND ON THE INTERNET AT /LOWER CASE/
HTTP://WEATHER.GOV/MIDLAND

In the hours before

Special weather statement, Jul 24, 12:04 PM MDT, 5 hours 27 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
104 PM CDT TUE JUL 24 2012

TXZ058-074-241830-
DAVIS/APACHE MOUNTAINS AREA-REEVES COUNTY AND UPPER TRANS PECOS-
104 PM CDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL JEFF DAVIS...SOUTHEASTERN CULBERSON AND SOUTHWESTERN
REEVES COUNTIES UNTIL 130 PM CDT...

AT 1259 PM CDT... A STRONG THUNDERSTORM WAS LOCATED OVER EXTREME
WEST CENTRAL REEVES COUNTY...MOVING SOUTHEAST AT 10 MPH.

WIND GUSTS TO 50 MPH...OCCASIONAL LIGHTNING STRIKES AND BRIEF HEAVY
RAINFALL CAN BE EXPECTED WITH THESE THUNDERSTORMS. AREAS IMPACTED
INCLUDE MOTORISTS ALONG INTERSTATE 10 BETWEEN MILE MARKERS 177 AND
190.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WIND MAY OCCUR WELL AHEAD OF THE RAIN. DO NOT WAIT FOR THE
SOUND OF THUNDER BEFORE TAKING COVER. SEEK SHELTER IMMEDIATELY INSIDE
A STURDY STRUCTURE AWAY FROM WINDOWS.

IN ADDITION TO STRONG WINDS... DEADLY CLOUD TO GROUND LIGHTNING CAN
BE EXPECTED. REMEMBER...IF YOU CAN HEAR THUNDER... YOU ARE CLOSE
ENOUGH TO BE STRUCK BY LIGHTNING. SEEK SAFE SHELTER NOW.

&&
Special weather statement, Jul 24, 3:44 PM MDT, 1 hour 47 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE MIDLAND/ODESSA TX
444 PM CDT TUE JUL 24 2012

TXZ067-068-075-242230-
CRANE-PECOS-WARD-
444 PM CDT TUE JUL 24 2012

...SIGNIFICANT WEATHER ADVISORY FOR STRONG THUNDERSTORMS AFFECTING
NORTH CENTRAL PECOS...SOUTHEASTERN WARD AND WEST CENTRAL CRANE
COUNTIES UNTIL 530 PM CDT...

A STRONG THUNDERSTORM WAS CENTERED ABOUT 12 MILES SOUTH OF ROYALTY
AT 440 PM CDT...MOVING NORTHEAST AROUND 15 MPH. THIS STORM WILL BE
CAPABLE OF PRODUCING BRIEF HEAVY RAINFALL RATES EXCEEDING 1 INCH
PER HOUR. IN ADDITION OUTFLOW WINDS AHEAD OF THIS STORM COULD REACH
50 MILES AN HOUR CAUSING BLOWING DUST WHICH MAY REDUCE VISIBILITIES
TO LESS THAN 1 MILE.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

GUSTY WINDS... HEAVY RAIN... AND DEADLY LIGHTNING ARE POSSIBLE.

&&

Nearby

Flash Flood Warnings in New Mexico, 2012Every flash flood warning in 2012

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.